Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 38, NWS Indianapolis, IN

March 31, 2006Hendricks County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 31, 2006, 6:27 PM EST for Hendricks County, Indiana. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2006, 6:27 PM EST (23:27 UTC)
Expired
Mar 31, 2006, 7:00 PM EST
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Hendricks County, IN

The radar

The Indianapolis radar (KIND), 26 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 6:40 PM ESTFUNNEL CLOUD1 W Brownsburg, IN
Mar 31, 6:42 PM ESTTSTM WND DMG8 Ne Danville, IN24 INCH DIAMTER TRE AND ROOF SHEETING 90 DEGREES APART
Mar 31, 6:42 PM ESTTSTM WND DMG8 Ne Danville, INDEAD TREE 20 INCH DIAMETER DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 3:43 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 312327
SVRIND
INC063-010000-
/O.NEW.KIND.SV.W.0038.060331T2327Z-060401T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EST FRI MAR 31 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENDRICKS COUNTY IN CENTRAL INDIANA

* UNTIL 700 PM EST

* AT 623 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM PITTSBORO TO COATESVILLE...OR ALONG A LINE EXTENDING FROM 17
  MILES NORTHWEST OF INDIANAPOLIS TO 29 MILES SOUTHEAST OF
  CRAWFORDSVILLE...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CLAYTON AROUND 635 PM EST...
  PLAINFIELD AROUND 645 PM EST...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3993 8670 3961 8669 3963 8634 3993 8634

$$

NIELD
1 follow-up statement
000 
WWUS53 KIND 010001 RRA
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
702 PM EST FRI MAR 31 2006

INC063-010012-
/O.EXP.KIND.SV.W.0038.000000T0000Z-060401T0000Z/
HENDRICKS-
702 PM EST FRI MAR 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR HENDRICKS COUNTY EXPIRES AT
700 PM EST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST FRIDAY EVENING
FOR NORTH CENTRAL INDIANA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1000 PM EST FRIDAY EVENING FOR SOUTHERN INDIANA.

LAT...LON 3993 8670 3961 8669 3963 8634 3993 8634

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:52 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Mar 31, 12:52 PM EST, 5 hours 35 minutes before
XUS63 KIND 280722
AFDIND

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1252 PM EST FRI MAR 31 2006

.DISCUSSION...MAIN PROBLEM IS THREAT OF THUNDER/SVR TONIGHT.

DRY SLOT IS NOW CLEARING SKIES OVER AREA. DEWPOINT AXIS IS ALONG
WESTERN BORDER OF CWA. PRETTY GOOD WINDS ALSO...ALTHO NOT MUCH
DIRECTIONAL SHEAR. WITH HEATING AND WIND...LIKE SPC OUTLOOK FOR
SLIGHT RISK OVER MOST OF CWA. QUESTION IS WHERE/WHEN THINGS WILL
FIRE. SUSPECT IT WILL BE NEAR THE MOISTURE AXIS...DEWPOINTS WEST OF
THERE FALL OFF RAPIDLY.

UNDER THIS SCENARIO...LINE TO FIRE LATE THIS AFTERNOON. PROBABLY
BROKEN SINCE MOISTURE IS NOT THAT GREAT. HIGH CHANCE POPS IN ORDER.
SEVERE POSSIBLE WITH DRY AIR ALOFT AND RAPID HEATING IN ADVANCE OF
LINE. WILL MENTION SVR IN GRIDS.

MODELS IN GOOD AGREEMENT ABOUT DRIER AIR SWEEPING IN TONIGHT...
BRINGING A DRY SPELL UNTIL WARM FRONT SHOWS UP SUNDAY.

MOS TEMPS LOOK A LITTLE HIGH TONIGHT AND SATURDAY BASED ON WHATS
UPSTREAM...AND ALSO SATURDAY NIGHT SINCE MOST MODELS HAVE BEEN A
LITTLE FAST LATELY...WHICH MEANS CLOUDS MAY BE SLOW TO ARRIVE.
GUIDANCE CLOSE ON SUNDAY AND WILL TAKE CONSENSUS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KWIATKOWSKI
Hazardous weather outlook, Mar 31, 12:59 PM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EST FRI MAR 31 2006

INZ021-028>031-035>049-051>057-060>065-067>072-011100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1159 AM CST FRI MAR 31 2006 /1259 PM EST FRI MAR 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP ACROSS
CENTRAL INDIANA BY THE MID TO LATE AFTERNOON HOURS...AND LINGER
INTO THE LATE EVENING HOURS. PRESENT INDICATIONS ARE THAT SOME OF
THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES ALL POSSIBLE. THE MOST LIKELY TIME FOR SEVERE
WEATHER APPEARS TO BE FROM ABOUT 300 PM TO 900 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER STORM SYSTEM WILL TARGET THE AREA FOR MORE THUNDERSTORMS
LATE SUNDAY THROUGH SUNDAY NIGHT. THIS SYSTEM ALSO APPEARS CAPABLE
OF PRODUCING SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 300 PM THROUGH THE LATE EVENING
HOURS TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

In the hours before

Local storm report, Mar 31, 5:39 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             4 NE FLORA              40.59N 86.47W
03/31/2006  E0.88 INCH       CARROLL            IN   LAW ENFORCEMENT

            ON 200 N

0531 PM     HAIL             5 NNE FLORA             40.61N 86.49W
03/31/2006  E0.88 INCH       CARROLL            IN   LAW ENFORCEMENT

&&

CP
Local storm report, Mar 31, 6:03 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             MULBERRY                40.35N 86.67W
03/31/2006  E0.75 INCH       CLINTON            IN   EMERGENCY MNGR

0545 PM     HAIL             7 SE ROSSVILLE          40.35N 86.50W
03/31/2006  E0.88 INCH       CLINTON            IN   EMERGENCY MNGR

0555 PM     HAIL             CRAWFORDSVILLE          40.04N 86.90W
03/31/2006  E0.75 INCH       MONTGOMERY         IN   AMATEUR RADIO

&&

CP
Local storm report, Mar 31, 6:07 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
607 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             10 NW KOKOMO            40.58N 86.27W
03/31/2006  E0.75 INCH       HOWARD             IN   TRAINED SPOTTER

&&

CP
Local storm report, Mar 31, 6:22 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
622 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             THORNTOWN               40.13N 86.61W
03/31/2006  E1.00 INCH       BOONE              IN   LAW ENFORCEMENT

            QUARTER SIZE HAIL FALLING AROUND NW CORNER OF COUNTY FOR
            15 MINUTES

0612 PM     HAIL             6 SW KOKOMO             40.41N 86.21W
03/31/2006  E0.75 INCH       HOWARD             IN   AMATEUR RADIO

&&

CP
Local storm report, Mar 31, 6:24 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
624 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             11 NE TERRE HAUTE       39.58N 87.24W
03/31/2006  E1.00 INCH       VIGO               IN   AMATEUR RADIO

            QUARTER AND PENNY SIZE HAIL IN FONTANET

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 5:04 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery41 min
Mar 31, 5:19 PM ESTSevere Thunderstorm WarningINDCarroll26 min
Mar 31, 5:43 PM ESTSevere Thunderstorm WarningINDCarroll, Howard47 min
Mar 31, 5:45 PM ESTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery45 min
Mar 31, 5:50 PM ESTSevere Thunderstorm WarningINDParke, Putnam40 min
Mar 31, 6:07 PM ESTSevere Thunderstorm WarningINDHoward38 min
Mar 31, 6:10 PM ESTSevere Thunderstorm WarningINDClay, Owen, Putnam, Vigo65 min
Mar 31, 6:20 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton, Madison, Tipton55 min
Mar 31, 6:39 PM ESTTornado WarningINDHendricks22 min
Mar 31, 6:46 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan59 min
Mar 31, 6:52 PM ESTSevere Thunderstorm WarningINDMarion38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.